Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Child prescribed Aderall, showed improvement in ADHD. Not eating properly, tried Vyvnase but lost weight. Suggest?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
My grandson, who is under my care just turned 6 yrs, weighs approx. 50 lbs, was prescribed Adderall XR 10mg. I realize this is 12 hr extended presc. but I am cncerned as to whether he should have started on Adderall 3mg or 5mg .It showed improvement in his ADHD right away but he will not eat until about 11.30 at night and he has to be up at 6.30 am to get ready for school, he spends the day in school all day without eating one thing, I sent Peadasure drink but he doesn't touch it, I am very worried. The last time they tried him on Vyvanse he lost 10 lbs, he can;t afford to loose weight as he is only 46lbs now..... Help...... XXXXXXX
Posted Fri, 4 Oct 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 16 minutes later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

Adderall is a stimulant drug which consists of amphetamine salts. It is a good drug for ADHD but it is not recommended for younger children (<4 years).

Ideal dosing for a child with ADHD is to start with 2.5-5 mg doses and to escalate the doses gradually until therapeutic effect is achieved. He is 6 years old and weighs about 50 lbs so as per my opinion he should have started with 5 mg dose with gradual escalation of doses. But initial dosing also depends upon the clinical features of patient and if clinical picture is with a lot of symptoms then a little higher dose is given.

As it is a stimulant drug it is known to cause decrease in appetite and decreased appetite or reduced weight is one of serious side effect of this drug. Best thing that can be done is to improve nutrition in order to prevent loss of weight. If he is having nausea or vomiting consult his psychiatrist to decrease the dose of Adderall.

Most of prescriptions are available in XR or IR forms in order to give sustained concentration of drug in school time. But the dosing is causing loss of appetite for which you should consult his psychiatrist.

Hope this helps you, if you have more questions you can ask again.

Above answer was peer-reviewed by
Follow-up: Child prescribed Aderall, showed improvement in ADHD. Not eating properly, tried Vyvnase but lost weight. Suggest? 18 hours later

Dear Dr Bishnoi:

May I split the capsule in half so he would be getting 5mg instead of 10mg ?

Answered by Dr. Seikhoo Bishnoi 2 minutes later
Brief Answer:
Hello again

Detailed Answer:
It is not a good idea to split capsule in two parts and it may result in uneven dosing. Best thing is to purchase 5 mg tablets of same drugs if you want to start with 5 mg dose.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor